Previous |  Up |  Next


A logic of orthogonality characterizes all “orthogonality consequences" of a given class $\Sigma $ of morphisms, i.e. those morphisms $s$ such that every object orthogonal to $\Sigma $ is also orthogonal to $s$. A simple four-rule deduction system is formulated which is sound in every cocomplete category. In locally presentable categories we prove that the deduction system is also complete (a) for all classes $\Sigma $ of morphisms such that all members except a set are regular epimorphisms and (b) for all classes $\Sigma $, without restriction, under the set-theoretical assumption that Vopěnka’s Principle holds. For finitary morphisms, i.e. morphisms with finitely presentable domains and codomains, an appropriate finitary logic is presented, and proved to be sound and complete; here the proof follows immediately from previous joint results of Jiří Rosický and the first two authors.
[1] Adámek J., Hébert M., Sousa L.: A Logic of Injectivity. Preprints of the Department of Mathematics of the University of Coimbra 06-23 (2006). MR 2369160 | Zbl 1184.18002
[2] Adámek J., Herrlich H., Strecker G. E.: Abstract and Concrete Categories. John Wiley and Sons, New York 1990. Freely available at$\sim $dmb/acc.pdf MR 1051419
[3] Adámek J., Rosický J.: Locally presentable and accessible categories. Cambridge University Press, 1994. MR 1294136 | Zbl 0795.18007
[4] Adámek J., Sobral M., Sousa L.: A logic of implications in algebra and coalgebra. Preprint. MR 2565857 | Zbl 1229.18001
[5] Borceux F.: Handbook of Categorical Algebra I. Cambridge University Press, 1994.
[6] Casacuberta C., Frei A.: On saturated classes of morphisms. Theory Appl. Categ. 7, No. 4 (2000), 43–46. MR 1751224 | Zbl 0947.18002
[7] Freyd P. J., Kelly G. M.: Categories of continuous functors I. J. Pure Appl. Algebra 2 (1972), 169–191. MR 0322004 | Zbl 0257.18005
[8] Gabriel P., Zisman M.: Calculus of Fractions and Homotopy Theory. Springer Verlag 1967. MR 0210125 | Zbl 0186.56802
[9] Hébert M.: $\mathcal{K}$-Purity and orthogonality. Theory Appl. Categ. 12, No. 12 (2004), 355–371. MR 2068519
[10] Hébert M., Adámek J., Rosický J.: More on orthogonolity in locally presentable categories. Cahiers Topologie Géom. Différentielle Catég. 62 (2001), 51–80. MR 1820765
[11] Mac Lane S.: Categories for the Working Mathematician. Springer-Verlag, Berlin-Heidelberg-New York 1971. Zbl 0232.18001
[12] Roşu G.: Complete categorical equational deduction. Lecture Notes in Comput. Sci. 2142 (2001), 528–538. MR 1908795
Partner of
EuDML logo